Mississippi, 2001

Damaging Winds in Mississippi, August 5, 2001

August 5, 2001 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 2:20 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 5, 2:20 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT SUN AUG 5 2001

SHOWERS AND THUNDERSTORMS HAVE POPPED UP DURING THE EARLY AFTERNOON
HOURS WITH DAYTIME HEATING AND IN CONJUNCTION WITH A WESTWARD MOVING
SHORTWAVE. OTHERWISE...TEMPS ARE IN THE LOWER 90S AND A VERY MOIST
TROPICAL AIRMASS REMAINS OVER THE REGION.

FORECAST AGAIN DEPENDS HEAVILY ON THE PROJECTED TRACK OF BARRY.
(LAST MINUTE CHANGES MAY AGAIN BE NECESSARY AS MORE INFORMATION IS
PROVIDED BY NHC.) CURRENTLY...BARRY IS FORECAST TO MAKE LANDFALL
NEAR PENSACOLA. LOOKS LIKE MAIN THREAT FROM BARRY FOR THE CWFA
THROUGH TOMORROW WOULD BE THE ROTATING SPIRAL BANDS APPROACHING FROM
THE WEST. WIND WILL ALSO BE A CONCERN ESPECIALLY OVER THE
SOUTHEASTERN CWFA BEGINNING TONIGHT AND LASTING THROUGH TOMORROW.

WHAT HAPPENS WITH THE REMNANTS OF BARRY WILL BE A PROBLEM IN THE 4TH
AND 5TH PERIODS OF THE FORECAST INTO THE EXTENED. THE OFFICIAL TRACK
TAKES WHAT IS LEFT OF BARRY JUST OVER THE NORTHERN TIER OF ZONES BY
12Z WEDNESDAY. THE MODELS ARE HINTING AT A SIMILAR SOLUTION...A SLOW
WESTWARD/NORTHWESTWARD MOVMENT OF THIS SYSTEM IN THE WEAK UPPER
LEVEL FLOW. IF THE REMNANTS OF BARRY DO MOVE WESTWARD UNDER THE
SOUTHERN PERIPHERY OF THE HIGH...THIS SLOW MOVEMENT WILL CREATE THE
POTENTIAL FOR VERY HEAVY RAINFALL OVER MUCH OF THE LOWER MISSISSIPPI
VALLEY. THE AVN SUPPORTS THIS SOLUTION AS IT HAS THE UPPER LOW/VORT
ASSOCIATED WITH THIS SYSTEM STATIONARY ACROSS CENTRAL PORTIONS OF
THE CWFA THROUGH 120 HOURS.

KEEPING ALL OF THIS IN MIND...WILL STRAY SLIGHTLY FROM GUIDANCE WHEN
CONSIDERING POPS...ESPECIALLY IN THE EASTERN HALF OF THE CWFA.
CHANCE POPS LOOK FINE IN THE EAST AND SOUTHEAST OVERNIGHT AS SPIRAL
BANDS COULD BEGIN APPROACHING THESE REGIONS LATER TONIGHT. FOR
TOMORROW...CHANCES WILL INCREASE AS THE SYSTEM MAKES LANDFALL. WILL
HAVE LIKELY/HIGH END CHANCE POPS FOR TUESDAY AND TUESDAY NIGHT IN
ANTICIPATION OF THE WESTWARD MOVING REMNANTS OF BARRY. OVERALL...NOT
A HUGE DIFFERENCE FROM GUIDANCE. TEMPS LOOK FINE AND WILL ONLY MAKE
VERY SLIGHT CHANGES.

SINCE THE EXTENDED DEPENDS HEAVILY ON BARRY...WILL MAKE NO MAJOR
CHAXNGES WITH KEEPING PRECIP IN FOR THE WEEK.

PRELIM NUMBERS:
JAN 72/89/73/89 3556
MEI 72/88/73/88 4667

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Special weather statement, Aug 5, 2:06 PM CST, 1 hour 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT SUN AUG 05 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND
NORTHERN AND WESTERN MISSISSIPPI. THE THREAT AREA IS GENERALLY
NORTH AND WEST OF A NATCHEZ TO ROLLING FORK TO MACON LINE.
DAMAGING WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT FROM ANY
SEVERE THUNDERSTORMS IN THIS AREA. LOCALLY HEAVY RAINFALL WILL
ALSO OCCUR WITH STORMS IN THIS AREA.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON AND
EVENING ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST MISSISSIPPI.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE
WIND GUSTS TO 45 MPH AND  HEAVY RAINFALL.

AN UNSTABLE AND VERY MOIST AIRMASS REMAINED IN PLACE ACROSS THE
LOWER MISSISSIPPI VALLEY THIS AFTERNOON. AN UPPER LEVEL WEATHER
DISTURBANCE WAS MOVING WEST INTO NORTHERN MISSISSIPPI...PROVIDING
FOR THE DEVELOPMENT OF THUNDERSTORMS ACROSS NORTHERN AND WESTERN
MISSISSIPPI. THE ATMOSPHERE WAS ALSO VERY UNSTABLE OVER THIS
REGION...AS WELL AS OVER SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA. THIS MAY ALLOW A FEW STORMS IN THIS REGION TO BECOME
SEVERE. ACROSS THE REST OF MISSISSIPPI...SCATTERED STORMS WILL
DEVELOP...BUT SHOULD NOT BECOME SEVERE.

DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS THIS AFTERNOON
AND EVENING...ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leflore

When
August 5, 3:30 PM CST
Where
Leflore County, Greenwood
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.517, -90.183

Part of the roof was blown off of a dentist office.

Thunderstorm Wind, Hinds

When
August 5, 6:00 PM CST
Where
Hinds County, Jackson
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
32.333, -90.167

Numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262183, 5262182.